Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 81, NWS JSJ

July 19, 2005

NWS JSJ issued this flash flood warning at Jul 19, 2005, 8:58 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 8:58 PM CDT (01:58 UTC)
Expired
Jul 20, 2005, 4:00 PM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 200158
FFWSJU
PRC025-129-200500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
958 PM AST TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO

     SAN LORENZO
     CAGUAS

* UNTIL 100 AM AST

* THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN  
  THE WARNING AREA.

* AT 953 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH HEAVY RAIN AFFECTING 
THESE MUNICIPALITIES. U.S.G.S. RIVER GAUGES INDICATED THAT RIO 
GRANDE DE LOIZA AT SAN LORENZO WAS ABOVE FLOOD STAGE AND A SURGE OF 
WATER WAS MOVING DOWNSTREAM TOWARD CAGUAS. ADDITIONAL RAINFALL 
AMOUNTS OF AT LEAST 1 INCH ARE EXPECTED THROUGH 100 AM AND THIS WILL 
RESULT IN FLASH AND RIVER FLOODING WITHIN THE WARNING AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN 
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1817 6594 1810 6596 1814 6608 1822 6605

$$

BCS/ASL
2 follow-up statements
000 
WGCA72 TJSJ 200518
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
119 AM AST WED JUL 20 2005

PRC025-129-145-143-021-139-200530-

119 AM AST WED JUL 20 2005

...THE FLASH FLOOD WARNING WARNINGS FOR THE FOLLOWING MUNICIPALITIES 
HAS BEEN ALLOWED TO EXPIRE....

IN PUERTO RICO
   SAN LORENZO...CAGUAS...VEGA ALTA...VEGA BAJA...BAYAMON AND 
TRUJILLO ALTO...

USGS RIVER GAUGES IN VEGA BAJA ALONG THE RIO CIBUCO...IN BAYAMON 
ALONG THE RIO BAYAMON...IN TRUJILLO ALTO ALONG THE RIO GRANDE DE 
LOIZA...INDICATE THAT THE RIVER LEVELS ALONG THESE RIVERS ARE 
SUBSIDING. THEREFORE... THE FLASH FLOOD WARNINGS HAVE BEEN ALLOWED 
TO EXPIRE FOR THE MUNICIPALITIES ABOVE.



$$
000 
WGCA72 TJSJ 200523 CCA
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
119 AM AST WED JUL 20 2005

PRC025-129-145-143-021-139-200600-

119 AM AST WED JUL 20 2005

...THE FLASH FLOOD WARNING WARNINGS FOR THE FOLLOWING MUNICIPALITIES 
HAS BEEN ALLOWED TO EXPIRE....

IN PUERTO RICO
   SAN LORENZO...CAGUAS...VEGA ALTA...VEGA BAJA...BAYAMON AND 
TRUJILLO ALTO...

USGS RIVER GAUGES IN VEGA BAJA ALONG THE RIO CIBUCO...IN BAYAMON 
ALONG THE RIO BAYAMON...IN TRUJILLO ALTO ALONG THE RIO GRANDE DE 
LOIZA...INDICATE THAT THE RIVER LEVELS ALONG THESE RIVERS ARE 
SUBSIDING. THEREFORE... THE FLASH FLOOD WARNINGS HAVE BEEN ALLOWED 
TO EXPIRE FOR THE MUNICIPALITIES ABOVE.



$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:00 PM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 1:00 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
200 PM AST TUE JUL 19 2005

.DISCUSSION...NOT AN EASY FORECAST TODAY. FEATURES IN PLACE AS TO
PRODUCE SOME ACTIVE WEATHER LAST NIGHT BUT SHOWERS AS WELL AS
RAINFALL AMOUNTS REPORTED WERE MINIMUM. THE 12Z SOUNDING MEASURED A
CONSIDERABLE MOIST AND UNSTABLE LOCAL AIRMASS WITH 2.05 INCHES OF
PRECIPITABLE WATER AND VALUES OF K AND LI OF 32 AND -7.9
RESPECTIVELY. DEW POINT VALUES OF AROUND 78 DEGREES WERE ALSO
MEASURED LOCALLY.

AT THE UPPER LEVELS THERE IS A TUTT CENTERED SOMEWHERE SOUTH OF
HISPANIOLA...PRODUCING A NORTHWARD UPPER FLOW OVER PUERTO RICO AND
THE U.S. VIRGIN ISLANDS. THIS FLOW IS ADVECTING UPPER LEVEL CLOUDS
INTO THE AREA FROM THE LOWER LATITUDES.

SHOWERS NOTED UPSTREAM SHOULD MOVE INTO THE LOCAL ISLANDS AND SOME
OTHER CAN DEVELOP ACROSS THE LAND OF PUERTO RICO. AGAIN SEEMS THAT
THE LOCAL AIRMASS REMAINS UNSTABLE ENOUGH AND MOIST AS TO ALLOW FOR
THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS OVER PUERTO RICO. HOWEVER STEERING WINDS OF AROUND 25
KNOTS WERE NOTED AND THE PRECIPITATION SHOULD MOVE QUICKLY WITH
ALMOST SAME SPEED.

&&

.AVIATION...A SIGMET WAS ISSUED FOR THE AREA OF STRONG THUNDERSTORMS
EXTENDING FROM NORTHEAST OF PUERTO RICO EASTWARD TO BEYOND THE
LEEWARD ISLANDS.

&&

.HYDROLOGY...ALTHOUGH THE PRECIPITATION IS MOVING RAPIDLY...THE
SHOWERS ARE SUFFICIENTLY HEAVY AS TO PRODUCE SOME URBAN FLOODING
ACROSS THE SECTORS OF PUERTO RICO.

&&

.CLIMATE...THE WEATHER STATION AT THE LMM INTERNATIONAL AIRPORT...SO
FAR THIS MONTH HAVE RECEIVED 4.28 INCHES OF RAINFALL WHICH IS 2.01
INCHES ABOVE THE NORMAL VALUE OF 2.27. YEAR TO DATE...FOR THE LMM
INTERNATIONAL AIRPORT THE MEASURED RAINFALL IS 16.93 INCHES ABOVE
THE NORMAL VALUE OF 22.25. SINCE JANUARY FIRST 39.18 INCHES OF RAIN
HAVE BEEN MEASURED AT THE LMM WFO STATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  79  88 /  50  50  30  30
STT  79  87  80  87 /  50  50  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

11
Hazardous weather outlook, Jul 19, 5:30 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE JUL 19 2005

PRZ001>013-AMZ710>750-201000-
630 AM AST TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A WEAK TROPICAL WAVE WILL COMBINE WITH LOCAL EFFECTS AND WILL LEAD
TO SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
MAINLY THE CENTRAL AND WEST INTERIOR OF THE ISLAND. ANY
THUNDERSTORMS THAT DEVELOP MAY BECOME STRONG WITH HEAVY
DOWNPOURS...FREQUENT LIGHTNING AND BRIEF WIND GUSTS. THE HEAVY
DOWNPOURS WILL RESULT IN SIGNIFICANT PONDING OF WATER ON
ROADWAYS...POOR VISIBILITY...AND AT LEAST SOME URBAN AND SMALL
STREAM AND RIVER FLOODING AS WELL AS MUD SLIDES ACROSS THE HIGHER
TERRAINS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

THE INTERACTION WITH DIURNAL HEATING...AVAILABLE MOISTURE AND LOCAL
TERRAIN MAY RESULT IN POSSIBLE URBAN FLOODING DURING THE AFTERNOON
ACROSS CLIMATOLOGICAL FAVORED AREAS.

WINDS AND SEAS WILL INCREASE ON TUESDAY WHICH MAY REQUIRE A SMALL
CRAFT ADVISORY BE ISSUED.

VIZ001-002-AMZ710>730-201000-
630 AM AST TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL WAVE WILL MOVE ACROSS THE LOCAL ISLANDS INCREASING THE
POTENTIAL FOR HEAVY SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL
ISLANDS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

THE INTERACTION WITH DIURNAL HEATING...AVAILABLE MOISTURE AND LOCAL
EFFECTS MAY RESULT IN ISOLATED TO SCATTERED SHOWERS. AN ISOLATED
COASTAL THUNDERSTORM OR TWO ARE ALSO POSSIBLE.

WINDS AND SEAS WILL INCREASE ON TUESDAY WHICH MAY REQUIRE A SMALL
CRAFT ADVISORY BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:02 PM CDTFlash Flood WarningJSJ20 hr
Jul 19, 10:41 PM CDTFlash Flood WarningJSJ18 hr
Jul 20, 12:35 AM CDTFlash Flood WarningJSJ21 hr
Jul 20, 2:44 AM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.